Alert archive / Colorado / Freeze Warnings in 2022

Freeze Warning 4, NWS Pueblo, CO

October 12, 2022Rio Grande County, Saguache County, Colorado

NWS Pueblo, CO issued this freeze warning at Oct 12, 2022, 4:18 AM MDT for Rio Grande County, Saguache County, Colorado. It took effect at Oct 13, 2022, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 4:18 AM MDT (10:18 UTC)
In effect from
Oct 13, 2022, 2:00 AM MDT
Expired
Oct 13, 2022, 9:00 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 201 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5762 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS75 KPUB 121018
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
418 AM MDT Wed Oct 12 2022

COZ070-071-121830-
/O.NEW.KPUB.HZ.W.0001.221013T0800Z-221013T1500Z/
/O.CON.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
418 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 28. For the Hard Freeze Warning, sub-freezing 
  temperatures as low as 25 expected.

* WHERE...Central and southern San Luis Valley.

* WHEN...For the Freeze Warning, until 9 AM MDT this morning. 
  For the Hard Freeze Warning, from 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-121830-
/O.NEW.KPUB.FZ.W.0004.221013T0800Z-221013T1500Z/
/O.CON.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
418 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 29. For the second Freeze Warning, sub-freezing 
  temperatures as low as 31 expected.

* WHERE...Northern San Luis Valley.

* WHEN...For the first Freeze Warning, until 9 AM MDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM MDT 
  Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
806 
WWUS75 KPUB 121501
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
901 AM MDT Wed Oct 12 2022

COZ070-071-122315-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
/O.CON.KPUB.HZ.W.0001.221013T0800Z-221013T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
901 AM MDT Wed Oct 12 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Central and southern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-122315-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-221012T1500Z/
/O.CON.KPUB.FZ.W.0004.221013T0800Z-221013T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
901 AM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
117 
WWUS75 KPUB 122022
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
222 PM MDT Wed Oct 12 2022

COZ070-071-130430-
/O.CON.KPUB.HZ.W.0001.221013T0800Z-221013T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
222 PM MDT Wed Oct 12 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...

* WHAT...Sub-freezing temperatures, as low as 26, are expected.

* WHERE...Central and southern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-130430-
/O.CON.KPUB.FZ.W.0004.221013T0800Z-221013T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
222 PM MDT Wed Oct 12 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Northern San Luis Valley.

* WHEN...From 2 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084>089-093>099-130430-
/O.NEW.KPUB.FR.Y.0004.221013T0800Z-221013T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
222 PM MDT Wed Oct 12 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Colorado.

* WHEN...From 2 AM to 8 AM MDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
427 
WWUS75 KPUB 131335
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
735 AM MDT Thu Oct 13 2022

COZ084>089-093>099-131445-
/O.EXP.KPUB.FR.Y.0004.000000T0000Z-221013T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
735 AM MDT Thu Oct 13 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...

With sunny skies over the region, temperatures will rise to the
30s and 40s through the mid morning hours.

$$

COZ070-071-131500-
/O.CON.KPUB.HZ.W.0001.000000T0000Z-221013T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
735 AM MDT Thu Oct 13 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures. Temperatures this morning have
  gotten as low as the mid 20s over portions of the San Luis
  Valley.

* WHERE...Central and southern San Luis Valley.

* WHEN...Through 9 AM MDT.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069-131500-
/O.CON.KPUB.FZ.W.0004.000000T0000Z-221013T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
735 AM MDT Thu Oct 13 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Northern San Luis Valley.

* WHEN...Through 9 AM MDT.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
827 
WWUS75 KPUB 131456
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
856 AM MDT Thu Oct 13 2022

COZ070-071-131600-
/O.EXP.KPUB.HZ.W.0001.000000T0000Z-221013T1500Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
856 AM MDT Thu Oct 13 2022

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures are rising above freezing at this time, and will
continue to steadily rise through the morning hours.

$$

COZ069-131600-
/O.EXP.KPUB.FZ.W.0004.000000T0000Z-221013T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
856 AM MDT Thu Oct 13 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures are rising above freezing at this time, and will
continue to steadily rise through the morning hours.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 12, 4:04 AM MDT, 14 minutes earlier.

Area forecast discussion, Oct 12, 4:04 AM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
404 AM MDT Wed Oct 12 2022

.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Wed Oct 12 2022

Key Messages:

1. Very quiet day.

2. Hard Freeze Warning for lower 2/3 of San Luis Valley early
Thursday morning.

Today

Expecting quiet conditions throughout south central and southeast
Colorado throughout the forecast period.  A large closed low
centered near the Great Lakes region and the smaller closed low off
the coast of California are interacting with a high pressure system
situated off the Oregon coast, bringing a progressively drier
northwest flow aloft.  This will mix to the surface and bring
seasonably cool temperatures and lower humidities throughout the
region. High temperatures today will be in the mid to upper 70s from
the I-25 corridor eastward, and in the upper 60s to lower 70s in the
mountains and mountain valleys.  Winds will be mostly light except
for the higher elevations.  No precipitation is anticipated
throughout the region.  Fire weather concerns should not be present
as the humidities may be low enough, but the wind velocities will
not meet the threshold.

Tonight

The quiet weather continues with the same synoptic set up as earlier
in the day.  The clear skies will allow for radiational cooling
throughout south central and southeastern Colorado.  Winds will
remain light and low temperatures will be in the mid to upper 30s
along the I-25 corridor eastward and in the 20s and 30s in the
mountains and mountain valleys.  Area of concern will be during the
early morning hours in the San Luis Valley as temps in the mid 20s
in the lower 2/3 of the Valley will necessitate a Hard Freeze
Warning, and temps in the upper 20s in the upper 1/3 of the valley
will bring a Freeze Warning.
-Riser

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM MDT Wed Oct 12 2022

Models are back in general agreement through the extended period,
with slight differences in the storm track of an upper low across
the Desert Southwest Sunday into Tuesday.

Thursday through Saturday...an amplified upper pattern will
remain in place across the county, with troughing along the East
Coast and upper ridging over the Pacific Northwest. This will keep
dry, persistent northwesterly flow across Colorado. Temperatures
will be pleasant across Colorado, with 60s and 70s for highs. The
San Luis Valley will continue to see overnight lows in the mid 20s
to lower 30s. At this time, temperatures should remain above
freezing across the Plains, with the coldest temperatures expected
Thursday night.

Sunday through Wednesday...an upper low off the California coast
is forecast to track eastward across the Desert Southwest Sunday
into Tuesday. For the most part, the operational models are in
agreement on the track with slight differences in the northward
extent of moisture. Expect an increase in shower activity for the
San Juan and southern Sangre de Cristo Mountain ranges, and areas
along the New Mexico border by Sunday, and prevailing into
Monday, and finally dissipating by Tuesday. The GFS is most
aggressive with bringing precipitation northward, with showers up
to Highway 50. The ECMWF and Canadian have much less, with most
precipitation confined to northern New Mexico, up to the border.
NBM guidance split the difference, and did not see any reason to
change from the guidance. Drier conditions are expected Tuesday
into Wednesday with the trough well to the southeast and high
pressure rebuilding across Colorado. Temperatures will remain
seasonal, with mostly 60s for highs and upper 30s to lower 40s for
lows on the Plains. Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 350 AM MDT Wed Oct 12 2022

VFR ceilings and visibility for all TAF stations, KALS, KCOS and
KPUB throughout the forecast period.  Winds will be light and
diurnally driven.  No precipitation expected.
-Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM MDT this morning for COZ069>071.

Freeze Warning from 2 AM to 9 AM MDT Thursday for COZ069.

Hard Freeze Warning from 2 AM to 9 AM MDT Thursday for COZ070-
071.

&&

SHORT TERM...RISER
LONG TERM...MOZLEY
AVIATION...RISER
Hazardous weather outlook, Oct 11, 7:33 PM MDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
733 PM MDT Tue Oct 11 2022

COZ058>089-093>099-130145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
733 PM MDT Tue Oct 11 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A freeze warning is in effect for the San Luis Valley Wednesday
morning. Some patchy dust could be possible over the eastern
plains which may temporarily reduce visibilities.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

At or below freezing overnight lows are expected across the San
Luis Valley each morning through the extended period.

An increase in shower and thunderstorm activity is possible over
the San Juan and southern Sangre de Cristo Mountain Ranges for
early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

STEWARD/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 4:18 AM MDTHard Freeze WarningPUBAlamosa, Conejos, Costilla, Rio Grande29 hr
Oct 12, 2:22 PM MDTFrost AdvisoryPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more18 hr

Nearby

Freeze Warnings in Colorado, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.